Wyoming, 2024

Hail and Damaging Wind in Wyoming, August 19, 2024

August 19, 2024 · NWS RIW · 2 events in 2 counties and zones

A shortwave moved across Wyoming and brought severe thunderstorms to portions of central Wyoming. A 60 mph wind gust was reported at the Lander airport in Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across Wyoming and brought severe thunderstorms to portions of central Wyoming. A 60 mph wind gust was reported at the Lander airport in Fremont County. In Johnson County, quarter size hail was reported to the southeast of Linch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 19, 1:20 PM MST, 3 hours 9 minutes earlier. Its key messages:

  • Showers and thunderstorms will be more isolated in nature today, but locally heavy rain and gusty outflow winds will remain a concern.
  • Elevated fire weather conditions are expected Tuesday and Wednesday with gusty southwest winds and drier RHs.
  • Monsoonal moisture flow returns to the south on Wednesday, and elsewhere by Thursday.
  • Confidence increases regarding a closed low brining cooler and possibly wetter weather to the region for the weekend.
Area forecast discussion, Aug 19, 1:20 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
220 PM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Showers and thunderstorms will be more isolated in nature
  today, but locally heavy rain and gusty outflow winds will
  remain a concern.

- Elevated fire weather conditions are expected Tuesday and
  Wednesday with gusty southwest winds and drier RHs.

- Monsoonal moisture flow returns to the south on Wednesday, and
  elsewhere by Thursday.

- Confidence increases regarding a closed low brining cooler and
  possibly wetter weather to the region for the weekend.

&&

.DISCUSSION...
Issued at 219 PM MDT Mon Aug 19 2024

CAMs have significantly backed off on shower and thunderstorm
activity this afternoon, as compared with yesterday. Wetting rain
chances have thus also significantly diminished. That being said,
any storms that do pop-up have a good chance of wetting rain, but
you have to be under those storms to get the rain. The focus of any
storms will generally be along the Uintas, however, storms also will
likely develop along the Salt/Wyoming Ranges and push into the
northern Wind River Mountains. As of 130 PM, we have seen some
decent cumulus development along the Wasatch and Uintas and along
the Salt/Wyoming Ranges, which is producing some showers that have
moved over western Sweetwater County as well as into the Green River
Basin. Convective activity will decrease significantly after 6 PM and
it will be a relatively tranquil night otherwise.

Convection will be pretty tame and generally non-existent Tuesday,
as the trough axis shifts overhead. Tuesday will thus be the warmest
day of the week, but temperatures will not exceed seasonal norms by
too much. A trough starts to push into the PACNW Tuesday, which will
effectively work to increase the gradient. This will come more into
play on Wednesday with southwest winds gusting 30 to 40 mph through
much of the afternoon across the Wind Corridor and other favored
locations. With the wind, and generally drier weather, will be
looking at elevated to near-critical fire weather conditions.
Tuesday will also see elevated fire weather conditions given low
RHs, but winds will not be as strong.

Wednesday will also see monsoonal flow again start to push into the
region, but given the shift in the ridge axis, will be focused
farther east and south. Portions of eastern Sweetwater County will
have better than 30% chances for wetting rain with showers and
storms Wednesday afternoon, but shower and thunderstorm chances are
near zero elsewhere on Wednesday. By Thursday, we start to get
better shower and thunderstorm chances with a shortwave passage,
however, it again looks to be mainly focused across the south. More
widespread chances look to come Friday and Saturday ahead of a
stronger closed low that will be coming on shore Friday. This will
act to further tighten the gradient and keep gusty southwest winds
across the region into the weekend.

The aforementioned closed low is progged to continue to slide across
the western U.S. Saturday. By Sunday, it looks to slide into WY.
Models continue to be in agreement with this system, and thus,
confidence is increasing regarding cooler and possibly wetter
weather for the later part of the weekend. 700 mb temps are progged
in the 0 to +3C range (12Z GFS run had as low as -2C) for Sunday,
which would certainly be cold enough for mountain snow. We are still
nearly a week out on this, so do not have enough confidence to make
any additional assumptions, however, certainly something to keep an
eye on.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1156 AM MDT Mon Aug 19 2024

Isolated thunderstorms are still expected this afternoon and
evening across much of the region, but the latest models have
reduced the coverage of storms, with only about a 10 to 20%
chance of a nearby storm for most of western and central
Wyoming. Those in the Upper Green River Basin, including KRKS,
KPNA, and KBPI continue to have the higher chances for shower
and thunderstorms, likely in the 20 to 40% chance range.

Background winds today will be light and southwesterly, but
showers and storms could easily produce brief 30 to 40 kt gusts
in their vicinity, so that will be the bigger aviation concern.
Storms quickly decrease in intensity and coverage after sunset,
roughly 20/0130z.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Tuesday for WYZ012-015>018.

&&

DISCUSSION...Hensley
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 19, 6:34 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
734 AM MDT Mon Aug 19 2024

WYZ001>020-022>030-201745-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
734 AM MDT Mon Aug 19 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will develop this afternoon.
Strong wind gusts to 40 mph will be possible with this activity, as
well as brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Thursday...Elevated to critical fire weather
conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 3:18 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
418 PM MDT Mon Aug 19 2024

WYZ025-026-192245-
Upper Green River Basin-Upper Green River Basin Foothills-
418 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUBLETTE COUNTY THROUGH
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Daniel, which is 10 miles southwest of Pinedale, moving east at 15
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Small hail may accumulate on surfaces
         creating hazardous conditions.

This storm will remain over mainly rural areas of central Sublette
County, including the following locations... Pinedale Ralph Wenz
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 11020 4291 11017 4292 10978 4259 10979
TIME...MOT...LOC 2217Z 278DEG 14KT 4278 11004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, Aug 19, 3:56 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
456 PM MDT Mon Aug 19 2024

WYZ003-004-192330-
North Bighorn Basin-Cody Foothills-
456 PM MDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES THROUGH 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Meeteetse to 17 miles
southwest of Otto. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

These storms will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4419 10818 4417 10832 4417 10855 4413 10855
      4409 10878 4417 10892 4437 10836
TIME...MOT...LOC 2255Z 248DEG 18KT 4419 10878 4421 10848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Aug 19, 3:59 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
459 PM MDT Mon Aug 19 2024

WYZ014-025-192330-
Wind River Mountains West-Upper Green River Basin Foothills-
459 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SUBLETTE COUNTY
THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake, which is near Pinedale, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This strong thunderstorm will be near...
  Boulder Lake around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4293 10984 4299 10946 4297 10945 4295 10940
      4273 10937 4274 10954 4278 10956 4274 10961
      4275 10982
TIME...MOT...LOC 2258Z 264DEG 18KT 4285 10974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 19, 4:29 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

Hail, Johnson

When
August 19, 7:10 PM MST to 7:15 PM MST
Where
Johnson County, 5 mi SE of Linch to 6.56 mi SE of Linch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.549, -106.129

A trained spotter reported hail up to quarter size that accumulated 1 to 2 inches on the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206533, 1206534.